Frequently Asked Questions: 

Opioid Overdose Prevention Training

1.    How do I get another Naloxone kit?
a.    If you use your kit OR you realize your kit is expired, please call CASJ 866-599-7260 and we will replenish your kit. If you used your kit, there is an anonymous report that we will complete when you call. It is sent to the state to track Opioid Overdose reversals.

2.    Does my Naloxone expire?
a.    Naloxone does have an expiration date. It can be found on the vial of Naloxone. If you realize your Naloxone is expired, please call us to receive a new kit. If your Naloxone is expired and it is the only kit you have in an emergency situation, use it.

3.   Which form of Naloxone (intra-muscular or intra-nasal) is more effective?
a.    Both forms of Naloxone are equally effective. The difference is the route of administration. An injection is a more direct route of administration and leaves little room for any of the Naloxone to drip out. Intra-nasal Naloxone can have some drip out of the nose during administration. Although this may seem like intra-nasal is not as effective, it is not true. In the intra-nasal vials you have twice as much Naloxone, which compensates for any leakage and allows the Naloxone to work properly. CASJ advises that you take the form of Naloxone you are most comfortable with. If you are uncomfortable drawing the Naloxone from a vial with a syringe, you are better off using the intra-nasal version; neither form is effective if it cannot be administered.

4.    Where should I keep my Naloxone?
a.    Naloxone should be stored in a room temperature setting. Although our cars seem like the optimal place to keep them; it is actually the worst. Naloxone is a liquid, if it gets too hot it can change the chemical composition and lose efficacy, if it gets too cold it can freeze.  It is best to keep Naloxone in a brief case or purse (as long as they are not left in the car) or a central storage cabinet at a room temperature.

5.    What if someone has a nose bleed or their nasal cavity is damaged due to excessive snorting of drugs?
a.    In this case it would be beneficial to have the intra-muscular version of Naloxone. Someone with a damaged nasal cavity could have damaged mucous membranes in the nostrils. Naloxone is absorbed through those mucous membranes; if they are not present, it will not work. If you only have the intra-nasal version of Naloxone and you come across this issue, there are other mucous membranes on the human body; mouth, throat, stomach, eyelids, intestines, anus and vulva. If these are not locations you are willing to use the intra-nasal Naloxone, rescue breaths, or chest compressions for those who are CPR certified, can save the victims life alone. Continuous rescue breaths or CPR (for those certified) should be conducted until Emergency Medical Services arrive.

6.    Where do you get these kits from?
a.    CASJ is a certified Opioid Overdose Prevention program though the New York State Department of Health. CASJ trains certain individuals to become volunteer trainers. These volunteers are also certified to train and distribute Naloxone.

7.    What if I am unsure why the person is unresponsive?
a.    If there are no telltale signs of why this person is unresponsive, do a quick check in their mouth to ensure there are no obstructions. If there is no evidence of a blocked airway, it is safe to administer Naloxone to a person no matter why they are unresponsive. Naloxone will not hurt anyone who has become unresponsive from any other condition. Naloxone will only attach to the opioid receptors in the brain and reverse the effects of opioids, nothing else. When help arrives, be sure to tell them you administered Naloxone.

8.    Would it be better to just give both doses right away?
a.    No. We do not recommend giving both doses immediately. If the victim is opioid dependent, they are going to be in withdrawal from the Naloxone. If you spread out the doses, this decreases the severity of the withdrawal symptoms, and in many cases, you may not need to use a second dose at all.

9.    When the victim wakes up, will they be combative?
a.    Probably not. Although not impossible, most people are not combative when a lay person administers Naloxone. If you give the doses in the steps we provided, you are slowly bringing them back and reducing the severity of their withdrawal symptoms. In cases where individuals have been combative, it is usually due to confusion and feeling sick. It is important for you to remain calm, back up and give them space, and explain to the victim that he/she overdosed and you administered Naloxone.

10.    How old do you have to be to become trained in Naloxone?
a.    Anyone 16 and older can be trained in Naloxone without parental permission. Anyone under the age of 16 must have parental permission and must show the ability to understand the training and administer Naloxone. There is no minimum age if those conditions are met.

11.    What if a child has overdosed on opioids? Is it safe to use this same kit on them?
a.    Naloxone can be used on anyone, any age. The only thing Naloxone does is block the opioid receptors; it will not cause any harm.